Long-Acting Bronchodilators in COPD Initiation Linked To Heart Attack Risk

Individuals with chronic obstructive pulmonary disease (COPD) who utilize long-acting inhaled bronchodilators may have an increased risk of heart attacks and strokes right after they begin taking these medicines, a Taiwanese report proposes.

COPD is typically caused by smoking, and symptoms include breathing difficulty, cough, and wheezing. While some patients may utilize short-acting inhalers to rapidly relieve occasional shortness of breath, individuals with more severe and persistent symptoms might be prescribed long-acting inhalers to help extend the airways and keep them open.

Compared with COPD patients who didn’t use long-acting bronchodilators, the individuals who did were 50 percent more likely have cardiovascular problems like a heart attack or stroke within the initial 30 days of starting to use these inhalers, the examination found.

The absolute risk of problems like stroke, heart attack, rhythm disorders, and heart failure was still low around 1 percent and the increased risk associated with long-acting bronchodilators disappeared after some time, scientists report in JAMA Internal Medicine.

“Patients should realize that their risk for cardiovascular infections will be increased after initiation of bronchodilators despite the fact that the treatment is essential,” said Dr. Tadahiro Goto, a researcher at Massachusetts General Hospital in Boston who wasn’t associated with the study.

While patients shouldn’t stop utilizing inhalers, they should be vigilant about seeking for medical attention for symptoms that may indicate a heart problem, for example, chest pains or a sudden rapid heartbeat, Goto said by email.

To assess the connection between long-acting bronchodilators and heart problems, scientists examined information on 284,220 adults with COPD who had never utilized these medicines.

Toward the begin of the study, patients were 71 years old on average, and researchers followed them for an average of 2 years. During that time, 37,719 individuals developed severe heart problems requiring emergency medical care.

Scientists looked at long-acting bronchodilators in two different groups of medicines – beta-agonists and antimuscarinic antagonists – and didn’t see a difference in the risk of heart disease based on the type of drug or the dose.

The study wasn’t a controlled trial designed to demonstrate whether or to how long-acting bronchodilators may influence the odds of severe heart problems in patients with COPD. While these medicines are designed to widen the airways, they may also accelerate the heart rate, contract blood vessels and increase blood pressure, said lead study author Meng-Ting Wang, of the National Defense Medical Center in Taipei, Taiwan.

Long-acting bronchodilators may also increase inflammation, which then leads blockage of the blood vessels, Wang said by email.

It’s additionally possible that heart problems that seem connected to the pharmaceuticals in the examination may have been there from the beginning and misdiagnosed in some patients, said Dr. Shawn Aaron, a researcher at the University of Ottawa Medical School who wasn’t involved with the examination.

Patients should have a follow-up exam after they start using these inhalers to ensure they’re not having symptoms that may be caused via cardiovascular disease, Aaron advised.

“Nobody should avoid these drugs if that they are recommended by a doctor,” said Dr. Prescott Woodruff, a scientist at the University of California San Francisco who wasn’t associated with the examination.

“They are extremely effective at improving lung function and decreasing exacerbations in COPD,” Woodruff said by email. “The start of these drugs, in this example, can simply be a marker for worsening symptoms of COPD or cardiovascular disease that is mistaken for COPD.

LEAVE A REPLY

Please enter your comment!
Please enter your name here

18 + twenty =